Alert archive / Montana / Wind Advisories in 2008

Wind Advisory 9, NWS Billings, MT

February 10, 2008Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Feb 10, 2008, 9:24 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2008, 9:24 AM MST (16:24 UTC)
Expired
Feb 10, 2008, 8:44 PM MST
In force
11 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 663 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
663 m²/s²
0-3 km storm-relative helicity
750 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KBYZ 101624
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
924 AM MST SUN FEB 10 2008


.AN UPPER LEVEL DISTURBANCE MOVING ACROSS BRITISH COLUMBIA IS
CAUSING PRESSURE FALLS ACROSS NORTHERN MONTANA. THESE FALLING
PRESSURES COMBINED WITH HIGH PRESSURE OVER THE GREAT BASIN...WILL
COMBINE TO BRING STRONG WINDS TO THE LIVINGSTON AND NYE AREA
TODAY THROUGH THIS EVENING.

MTZ065-110400-
/O.NEW.KBYZ.WI.Y.0009.080210T1624Z-080211T0400Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
924 AM MST SUN FEB 10 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MST THIS EVENING. 

SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL DEVELOP
OVER THE AREA BY LATE MORNING. THE STRONG WINDS WILL CONTINUE INTO
THE EARLY EVENING. THE WINDS WILL BEGIN DIMINISHING BY LATE
EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH.

WINDS THIS STRONG CAN MAKE TRAVEL DIFFICULT. DRIVERS OF HIGH
PROFILE VEHICLES SHOULD USE EXTRA CAUTION...PARTICULARLY ALONG
PORTIONS OF INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON. VERY
STRONG CROSS WINDS ARE EXPECTED IN THESE AREAS.


$$

MTZ066-110400-
/O.NEW.KBYZ.WI.Y.0009.080210T1624Z-080211T0400Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
924 AM MST SUN FEB 10 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MST THIS EVENING. 

SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL DEVELOP
OVER THE AREA BY LATE MORNING. THE STRONG WINDS WILL CONTINUE INTO
THE EARLY EVENING. THE WINDS WILL BEGIN DIMINISHING BY LATE
EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 40 TO 49 MPH
WITH GUSTS OF 58 TO 74 MPH ARE POSSIBLE ALONG THE STILLWATER RIVER
AND WEST ROSEBUD CREEK VALLEYS. THE STRONGEST WINDS ARE EXPECTED
FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY
LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER
CREEK ROAD.


$$
2 follow-up statements
000 
WWUS75 KBYZ 102154
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
254 PM MST SUN FEB 10 2008

.AN UPPER LEVEL DISTURBANCE MOVING ACROSS BRITISH COLUMBIA IS
CAUSING PRESSURE FALLS ACROSS NORTHERN MONTANA. THIS AREA OF FALLING
PRESSURES COMBINED WITH HIGH PRESSURE OVER THE GREAT BASIN...WILL
COMBINE TO BRING STRONG WINDS TO THE LIVINGSTON AND NYE AREA THROUGH
THE EVENING.

MTZ065-110400-
/O.CON.KBYZ.WI.Y.0009.000000T0000Z-080211T0400Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
254 PM MST SUN FEB 10 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING. 

SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL CONTINUE
OVER THE AREA THROUGH EARLY THIS EVENING. THE STRONG WINDS WILL
BEGIN DIMINISHING BY LATE EVENING AS AN UPPER LEVEL DISTURBANCE
MOVES THROUGH.

WINDS THIS STRONG CAN MAKE TRAVEL DIFFICULT. DRIVERS OF HIGH
PROFILE VEHICLES SHOULD USE EXTRA CAUTION...PARTICULARLY ALONG
PORTIONS OF INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON. VERY
STRONG CROSS WINDS ARE EXPECTED IN THESE AREAS.

$$

MTZ066-110400-
/O.CON.KBYZ.WI.Y.0009.000000T0000Z-080211T0400Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
254 PM MST SUN FEB 10 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING. 

SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL CONTINUE
OVER THE AREA THROUGH THE EVENING HOURS. THE STRONG WINDS WILL
BEGIN DIMINISHING BY LATE EVENING AS AN UPPER LEVEL DISTURBANCE
MOVES THROUGH THE AREA.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 40 TO 49 MPH
WITH GUSTS OF 58 TO 74 MPH ARE POSSIBLE ALONG THE STILLWATER
RIVER AND WEST ROSEBUD CREEK VALLEYS. THE STRONGEST WINDS ARE
EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH
SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF
FIDDLER CREEK ROAD.

$$
000 
WWUS75 KBYZ 110344
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
844 PM MST SUN FEB 10 2008


MTZ065-066-110445-
/O.CAN.KBYZ.WI.Y.0009.000000T0000Z-080211T0400Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
844 PM MST SUN FEB 10 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH WILL
CONTINUE THROUGH THE EVENING BEFORE DISSIPATING OVERNIGHT. WIND
SPEEDS WILL NO LONGER MEET ADVISORY CRITERIA...THEREFORE THE WIND
ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 10, 9:08 AM MST, 16 minutes earlier.

Area forecast discussion, Feb 10, 9:08 AM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
908 AM MST SUN FEB 10 2008

.SHORT TERM...VALID FOR TDY AND MON...

UPDATE FOR FORECAST AND AFP THIS MORNING. A NUMBER OF CHALLENGES
THIS MORNING AS ARCTIC AIR CONTINUES TO SCOUR OUT IN THE WESTERN
ZONES. ARCTIC AIR HAS MOVED OUT OF LIVINGSTON AT 6AM THIS MORNING
AS TEMPERATURES JUMPED FROM 3 ABOVE ZERO TO 40 DEGREES. HAVE
INCREASED HIGHS OVER THE WESTERN ZONES TO THE LOW TO MID 40S AS
ARCTIC AIR CONTINUES TO RETREAT. GAP FLOW WINDS KICKING IN AT
LIVINGSTON AND NYE AS LEE SIDE TROUGH DEEPENING AHEAD OF NEXT
SHORT WAVE MOVING IN FROM BRITISH COLUMBIA. SURFACE ANALYSIS
SHOWING GOOD PRESSURE FALLS ACROSS NORTHERN MONTANA WHICH SHOULD
ALLOW WINDS TO INCREASE THROUGH THE DAY. WILL GO AHEAD AND ISSUE
A WIND ADVISORY FOR BOTH LIVINGSTON AND NYE STARTING AT 16Z AND
CONTINUE THROUGH 04Z THIS EVENING. SHORT WAVE DROPPING ACROSS
SOUTHEAST MONTANA THIS MORNING AND IS BRINGING OVERRUNNING SNOW.
SOUTHEAST MONTANA DEEP IN ARCTIC AIR AND SNOW CRYSTALS ARE SMALL.
MIDNIGHT SHIFT HAD IN ACCUMULATIONS OF AROUND 2 INCHES WHICH LOOKS
GOOD BASED ON GROUND TRUTH. DID RAISE POPS THIS MORNING OVER THE
EASTERN ZONES TO REFLECT CURRENT RADAR TRENDS. DID NOT CHANGE
TEMPERATURES OVER THE CENTRAL AND EASTERN ZONES TODAY AS THEY LOOK
TO BE ON TRACK.

WILL ADDRESS SNOW POTENTIAL FOR THE SOUTHWEST MOUNTAINS AND THE
NORTHEAST BIG HORNS WITH AFTERNOON PACKAGE. 12Z RUN OF THE NAM
INDICATING VERY UNSTABLE AIR OVER THIS AREA AS LAPSE RATES TO BE
AROUND 10 C/KM AHEAD OF APPROACHING SHORT WAVE AND WINTER STORM
WATCH ON TRACK. RICHMOND

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

NOT TOO MANY MAJOR CHANGES TO THE EXTENDED FORECAST THIS MORNING.
MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGHOUT THE PERIOD.

NORTHWEST FLOW OVER THE REGION TUESDAY AS RIDGE MOVES EASTWARD
INTO THE AREA. RIDGE QUICKLY COLLAPSES AS TROUGH DIGS SOUTH OUT
OF WESTERN CANADA BRINGING A CHANCE FOR LIGHT PRECIP ACROSS THE
AREA TUESDAY NIGHT. TROUGH CONTINUE TO DIG ON WEDNESDAY USHERING
IN ARCTIC AIR BY AFTERNOON AND A GOOD CHANCE FOR SNOW ACROSS MUCH
OF THE AREA...ESPECIALLY THE SOUTHEAST. RAISED POPS TO LIKELY FOR
MUCH OF THE FORECAST AREA ON WEDNESDAY. ALSO INCREASED SNOW
AMOUNTS WEDNESDAY KEEPING THEM JUST BELOW ADVISORY CRITERIA.
WOULD NOT BE SURPRISED TO SEE THIS INCREASED AND HIGHLIGHTS
NEEDED AS THE EVENT MOVES CLOSER IN TIME.

TEMPERATURES FOR THURSDAY WILL BE TRICKY. MODELS CONTINUE TO MOVE
ARCTIC AIRMASS OUT OF THE AREA QUICKLY...HOWEVER...DEPENDING ON
TIMING OF WHEN THE COLD AIR ARRIVES THURSDAY COULD END UP BEING
COLDER THAN FORECAST AT THIS TIME. ANOTHER RIDGE BEGINS TO MOVE
INTO THE AREA ON THURSDAY AND FRIDAY DRYING THINGS OUT AND
WARMING TEMPERATURES BACK TO NEAR NORMAL. UNSETTLED NORTHWEST
FLOW RETURNS ON FRIDAY NIGHT THROUGH THE REMAINDER OF THE PERIOD
AS SHORTWAVE ENERGY ROTATES THROUGH THE AREA FROM RIDGE ACROSS
THE PACIFIC NORTHWEST AND IDAHO. ONLY MAJOR CHANGES FRIDAY
THROUGH THE END OF THE PERIOD WERE TO LOWER WINDS IN GAP FLOW
AREAS AS PRESSURE GRADIENTS DID NOT LOOK FAVORABLE AT THIS TIME.
STOPPKOTTE

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST THIS MORNING FROM BILLINGS WESTWARD TO
THE MOUNTAINS. CONTINUED SNOW SHOWERS EAST OF BILLINGS
WILL REDUCE VISIBILITY TO IFR AND LIFR FLIGHT CONDITIONS...FROM
MILES CITY TO BAKER...THROUGH THIS EVENING. LIGHT SNOW SHOWERS
WILL CONTINUE IN THE MOUNTAINS CAUSING OBSCURATIONS THROUGH THE
DAY. STRONG GUSTY WINDS WILL ALSO BE OF CONCERN IN THE LIVINGSTON
AREA WITH GUST APPROACHING 50 MPH POSSIBLE. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 035 023/039 022/042 024/035 011/030 017/040 020/037
    2/S 42/O    02/O    35/S    40/B    00/B    22/S
LVM 047 027/037 025/041 025/035 013/030 018/040 024/038
    2/S 63/O    02/O    44/S    52/S    00/N    12/S
HDN 033 019/041 015/042 021/036 007/029 014/040 016/039
    5/S 54/O    02/O    46/S    30/B    00/B    22/S
MLS 021 014/030 014/036 017/029 901/021 009/036 017/037
    9/S 66/S    02/S    36/S    20/B    00/B    22/S
4BQ 027 018/036 016/040 021/033 003/021 010/038 018/037
    6/S 66/S    02/O    36/S    31/B    00/B    12/S
BHK 015 007/027 010/035 017/025 904/014 006/031 013/031
    +/S 66/S    01/B    26/S    21/B    00/B    22/S
SHR 035 021/036 016/042 021/032 008/029 015/040 017/037
    2/S 56/O    02/O    36/S    50/B    00/B    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING FOR ZONES
      65-66.
     WINTER STORM WATCH IN EFFECT FROM 6 PM MST THIS EVENING
      THROUGH MONDAY MORNING FOR ZONE 67.
WY...WINTER STORM WATCH IN EFFECT FROM 9 PM MST THIS EVENING
      THROUGH MONDAY MORNING FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 10, 4:52 AM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
452 AM MST SUN FEB 10 2008

MTZ028>042-056>058-063>068-WYZ098-099-111200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
452 AM MST SUN FEB 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOW ARE EXPECTED EARLY TODAY OVER EASTERN MONTANA.
ACCUMULATIONS SHOULD MAINLY BE ON THE LIGHT SIDE BUT VISIBILITIES
WILL BE REDUCED AT TIMES. THE SNOW WILL TAPER OFF THIS AFTERNOON.

SNOW WILL DEVELOP AGAIN TONIGHT AS ANOTHER SYSTEM DROPS IN FROM
SOUTHWEST CANADA. THE SNOW COULD BE HEAVY AT TIMES OVER THE
MOUNTAINS. ANOTHER ROUND OF SNOW IS EXPECTED OVER EASTERN MONTANA
TONIGHT TOO WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ACCUMULATING SNOW WILL CONTINUE OVER THE MOUNTAINS...WITH HEAVY
SNOW A POSSIBILITY MONDAY MORNING. SNOW WILL ALSO LINGER OVER
EASTERN MONTANA WITH ACCUMULATIONS EXPECTED. THE SNOW WILL TAPER
OFF MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 4:32 AM MSTWinter Storm WatchBYZCarbon, Park, Stillwater, Sweet Grass10 hr
Feb 10, 2:54 PM MSTSnow AdvisoryBYZBig Horn, Carter, Custer, Fallon, Powder River, Rosebud and 1 more24 hr
Feb 10, 2:54 PM MSTWinter Storm WarningBYZCarbon, Park, Stillwater, Sweet Grass20 hr

Nearby

Wind Advisories in Montana, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.